Induction of psoriatic skin lesions in a patient with rheumatoid arthritis treated with rituximab

Clin Exp Rheumatol. Nov-Dec 2009;27(6):996-8.

Abstract

Rituximab is a chimeric monoclonal therapeutic antibody which causes depletion of CD20-positive B cells. Apart from its apparent efficacy in the treatment of non-Hodgkin lymphoma and of several rheumatic diseases, it is associated with adverse events including the induction of autoimmune phenomena. We describe here the development of psoriatic skin lesions in a patient with rheumatoid arthritis after the second course of treatment with rituximab. This report supports the hypothesis that autoimmune phenomena may occur by biologic agents and there is a link between B-cell depletion and the induction of psoriatic skin lesions, which were confirmed histologically. However, further studies are needed in order to identify the underlying mechanism, as well as the risk factors associated with rituximab-induced psoriatic skin lesions.

Publication types

  • Case Reports

MeSH terms

  • Antibodies, Monoclonal / adverse effects*
  • Antibodies, Monoclonal / immunology
  • Antibodies, Monoclonal, Murine-Derived
  • Antirheumatic Agents / adverse effects
  • Antirheumatic Agents / immunology
  • Arthritis, Rheumatoid / immunology
  • Arthritis, Rheumatoid / therapy*
  • Drug Administration Schedule
  • Female
  • Humans
  • Middle Aged
  • Psoriasis / chemically induced*
  • Psoriasis / immunology
  • Rituximab
  • Severity of Illness Index
  • Treatment Outcome

Substances

  • Antibodies, Monoclonal
  • Antibodies, Monoclonal, Murine-Derived
  • Antirheumatic Agents
  • Rituximab